|cd4<50 and terrified
Jun 12, 2008
Hi Dr. thanks for the excellent work u put on this website!... Im a 35yo male diagnosed +in feb 05, my counts then were cd4-340/vl-44k. unfortunately due to my ignorance regarding the medical insurance available in nyc, i never came back until now that i havent felt well, with some intestinal issues like a persistent blastocystis, bowel changes, etc, so now i finally got the insurance, assigned Dr, and last week got my first blood work in more than 3 years. While i was at the clinic (for a HRA with another Dr) today, one nurse came to me telling me the labs showed my cd4s were "a little too low" so i asked her 'how low' she said they were 'under 50', which left me like a speechless zombie for a while... when i came back to reality she handed me 2 prescriptions: Bactrim and Zithromax which i know are to prevent any infection at this point. i was not brave enough to ask her for the viral load, which i assume must be in the zillions at this point.after all this time and i didnt like the idea of me fainting in the clinic with such news...Of course im horrified and at the same time so thrilled not to have developed any serious complication so far...except for the stubborn blastocystis, the total loss of appetite for the last 5 months, and cronic fatigue,/low energy and occasional headaches i still can 'pretend' im relatively fine...what i mean is that i always had the idea of someone with full blown aids was someone extremely ill and hardly able to move from a bed, victim of cronic diarrheas, fevers, chills, cold sweats, skin and neurological disorders, seizures, extreme wasting, mouth/tongue sores, even blindness and blah blah. how come i havent developed anything of these? ive read in some of your answers that someone with such a dangerously low count has a high risk of death in a few months if untreated which terrifies me...do people die from running out of tcells regardless of abscent OI's?...my appointment with my HIV dr is next monday 16,..i assume he will put me on HAART right away, these following 5 days will feel like eternity,meanwhile im afraid i may just collapse/die in the middle of the street or in the middle of my sleep and so scared of any bacteria in the food/water and afraid of my dog sleeping on my bed at this point...do the prescriptions they gave me prevent me from any OI? do i have to take them until my cd4s get over 200 even if that takes years? will my weakness and fatigue get better once i lower the viral load or increase cd4?..is any illness/infection I develop at this point deadly? should i stay in my berdoom until my tcells get to a safer level? i have been reading a lot about HAART and so far 'atripla' seems the best choice to me, is this pill suggested/recommended for someone with such advanced AIDS stage? at this point I dont care about any side effects, im just terrified and just dont wanna die this young!. Once again thanks for your help and for your smile so welcoming to ask you all this questions, best regards.
| Response from Dr. Young
Thanks for your post.
Sorry to hear about your situation. You indeed have very advanced HIV disease and AIDS (by having such a low CD4 count). You are at risk of a litany of very serious complications; infections or cancers and there's a imminent need to get started with a number of treatments.
Your doctors are on the right path by starting you on preventive antibiotics (Bactrim and azithromycin)-- these can be stopped once your immune system recovers to safer levels. You don't need to restrict yourself to your bedroom at all-- rather make sure that you work on lifestyle habits to adhere to your current medications and medical appointments.
You'll be starting on a HAART regimen in the near future. There are many options (not just Atripla), but Atripla (tenofovir,FTC, efavirenz) is a very potent, generally well tolerated and very popular regimen used here in the States. Certainly make sure that your doctor has assessed if you have drug resistance or not, since this can potentially limit the effectiveness of treatments. We often will use Atripla or ritonavir-boosted protease inhibitor-based treatments for first line treatments in patients, independent of CD4 count. The real issue is finding the balance of pros and cons for each regimen.
I would expect that most of your symptoms will improve dramatically in the weeks that follow starting on your HAART regimen.
As for for side effects, you can read these pages for lots of discussions about this subject. Properly selected, monitored and taken, HIV medications should stop HIV and begin the process of letting your body and immune system recover. You do need to take and adhere to medications, but you need not die young.
So, stay in touch and let us know how the coming weeks go for you. Best of health,
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Some Cause And Effects About Std And Aids
- What Causes Severe Vaginal Bleeding, Large Clots, Chills, Shivering, Abdominal And Leg Pain?
- Long Term Side Effects Of Atripla
- Should I Take Prednisone If I Have Aids?
- How Long Does It Take To Get Rid Of Lipodystrophy?
- I Have The Clap Does That Mean I Have Aids
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.